Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 27, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 29, 2002, 8:13 AM EDT for 4 counties in Michigan. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2002, 8:13 AM EDT (12:13 UTC)
- Expired
- Jul 29, 2002, 9:00 AM EDT
- In force
- 47 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Clare County, MI, Isabella County, MI, Mecosta County, MI, Osceola County, MI
The radar
The NCL Michigan radar (KAPX), 115 km from the middle of the area, began a volume at 12:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 0.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 403 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1077 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
553 WUUS53 KGRR 291213 SVRGRR MIC035-073-107-133-291300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 812 AM EDT MON JUL 29 2002 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OSCEOLA COUNTY IN CENTRAL MICHIGAN CLARE COUNTY IN CENTRAL MICHIGAN ISABELLA COUNTY IN CENTRAL MICHIGAN MECOSTA COUNTY IN CENTRAL MICHIGAN * UNTIL 900 AM EDT * AT 810 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 2 MILES WEST OF AVONDALE TO 8 MILES SOUTHWEST OF WEIDMAN...MOVING EAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... MARION...WEIDMAN...LAKE...BRINTON AROUND 820 AM EDT TEMPLE...BEAL CITY AROUND 825 AM EDT MOUNT PLEASANT...LAKE GEORGE...FARWELL AROUND 830 AM EDT ROSEBUSH AROUND 835 AM EDT GOLF BALL SIZE HAIL WAS REPORTED JUST EAST OF REID CITY AT 805 AM. IF YOU ARE IN THE PATH OF THESE STORMS... PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 4409 8542 4350 8516 4363 8454 4421 8480 MEADE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 4:20 AM EDT, 3 hours 53 minutes earlier.
Area forecast discussion, Jul 29, 4:20 AM EDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 420 AM EDT MON JUL 29 2002 MAIN CHALLENGE IS SVR WX POTENTIAL TODAY. SCATTERED CONVECTION CONTINUES TO ADVANCE SLOWLY FROM THE WEST EARLY THIS MORNING AHEAD OF THE APPROACHING MID LEVEL SHORTWAVE TROUGH AND ASSOCIATED SURFACE COLD FRONT. OVERALL THE ACTIVITY HAS BEEN GENERALLY WEAKENING OVER THE LAST FEW HOURS...APPARENTLY BECAUSE IT IS OUTRUNNING AREA OF BEST UPPER LEVEL DIVERGENCE. HOWEVER THE LOW LEVEL JET APPEARS TO BE STRENGTHENING A BIT ON THE WOLCOTT INDIANA PROFILER AND THE LATEST RUC IS BRINGING ABOUT A 30 KNOT 850 JET INTO THE AREA THIS MORNING. THIS APPEARS TO BE WHAT IS FUELING THE STORMS CURRENTLY DEVELOPING IN SRN LK MI AND WOULD EXPECT THESE TO INCREASE IN COVERAGE/INTENSITY THIS MORNING IF INDEED THE LOW LEVEL JET IS STRENGTHENING. LITTLE CHANGE NEEDED TO THE GOING FCST AND WILL MAINTAIN THE LIKELY POPS TODAY. VERY MOIST AIR MASS WITH DEW POINTS IN THE MID 70S AND PRECIPITABLE WATERS AROUND 2 INCHES EXISTS OUT AHEAD OF THE SHORTWAVE AND SFC FRONT...SO THERE IS A VERY GOOD OPPORTUNITY FOR SOME LOCALLY HEAVY RAINFALL TODAY. EXTENSIVE CLOUD COVER APPROACHING FROM THE WEST WILL LIMIT HEATING THIS MORNING AND DEGREE OF INSTABILITY THIS AFTERNOON... IN AT LEAST THE NW HALF OF THE CWFA. IT CURRENTLY LOOKS LIKE THE SE PORTION OF THE CWFA WILL SEE A FAIR AMOUNT OF SUNSHINE THIS MORNING... SO TEND TO THINK TO BEST CHANCE OF SVR TODAY IS SOUTH AND EAST OF A BEH TO ALMA LINE. RUC HAS CAPES REACHING 2500 J/KG IN THIS AREA WITH THE LIFTED INDEX AROUND -7. SE SECTIONS WILL LIKELY ALSO SEE HEAT INDICES APPROACH 100 DEGREES BASED ON CURRENT DEW POINTS AND PROJECTED HIGHS IN THE UPPER 80S. UNIDIRECTIONAL SW FLOW ON THE FCST SOUNDINGS AND STRENGTHENING MID LEVEL FLOW (45 KTS AT 500 MB) SUGGEST STRAIGHT LINE WINDS ARE THE MAIN SVR WX THREAT TODAY... ALTHOUGH THERE WERE SEVERAL REPORTS OF LARGE HAIL UPSTREAM YESTERDAY SO CANNOT RULE OUT SVR HAIL DESPITE HIGH FREEZING LEVELS AND WET BULB ZERO HEIGHTS. WITH THE WARM FRONT NORTH OF HERE...LOW LEVEL HELICITY VALUES ARE NOT VERY IMPRESSIVE (<100) AND TORNADO THREAT DOES NOT APPEAR TOO HIGH TODAY. AFTER TODAY THE FCST IS VERY STRAIGHT FORWARD. FRONT MOVES THROUGH EARLY THIS EVENING...ENDING THE SHOWER/TSTM THREAT AND BRINGING CLEARING SKIES. MOSTLY SUNNY AND SLIGHTLY LESS HUMID CONDITIONS EXPECTED FOR TUESDAY...HOWEVER NOT ANY COOLER. MEADE EXTENDED FORECAST THE MEDIUM RANGE MODELS WERE PRETTY SIMILAR TONIGHT AND SHOW A GENERAL ZONAL FLOW PATTERN ACROSS THE NRN TIER OF STATES THRU NEXT WEEKEND. THE MAIN WX MAKER WILL BE A WEAK COLD FRONT THAT THE AVN PROGS TO MOVE SE INTO THE CWA LATE THU AND FRIDAY. THE GOING FCST HAS TSRA MENTIONED DURING THAT TIME FRAME AND SEE NO REASON TO CHANGE. HIGH PRESSURE BUILDS IN FOR SATURDAY, SO WELL GO PT CLDY THEN. AS THE HIGH MOVES EAST INTO ONTARIO, WELL PICK UP A RETURN FLOW AHEAD OF LOW PRESSURE IN THE PLAINS. WELL HAVE TO WATCH THE WARM FRONT MOVING BACK NORTH ON SUNDAY. WITH TSRA IN THE FCST BY THE END OF THE WEEKEND, WE SEE NO REASON TO CHANGE THE FCST. 93 .GRR...NONE.
In the hours before
Special weather statement, Jul 29, 6:53 AM EDT, 1 hour 20 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-301100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 700 AM EDT SUN JUL 28 2002 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR TODAY AND TONIGHT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS. HAZARDS... A SLIGHT RISK OF SEVERE WEATHER EXISTS AGAIN TODAY ACROSS ALL OF SOUTHWEST LOWER MICHIGAN. THUNDERSTORM WIND GUSTS GREATER THAN 60 MPH AND HAIL GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER ARE POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...WHICH COULD CAUSE SOME URBAN AND SMALL STREAM FLOODING. DISCUSSION... A COLD FRONT APPROACHING FROM WISCONSIN TODAY WILL INTERACT WITH A VERY MOIST AND UNSTABLE AIR MASS OVER SOUTHWEST MICHIGAN TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS. A FEW OF THESE STORMS COULD BECOME SEVERE...WITH THE PRIMARY THREATS BEING DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. LOCALIZED RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE ALSO POSSIBLE. INDIVIDUAL STORM MOVEMENT WILL BE NORTHEAST AT AROUND 35 MPH. SPOTTER ACTIVATION... EMERGENCY MANAGERS AND SEVERE WEATHER SPOTTERS ARE URGED TO MONITOR FORECASTS AND CONDITIONS THROUGHOUT THE DAY AND BE PREPARED FOR ACTIVATION. ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR TUESDAY THROUGH FRIDAY... A PERIOD OF DRY WEATHER IS EXPECTED TUESDAY AND WEDNESDAY BEFORE ANOTHER CHANCE OF THUNDERSTORMS RETURNS FOR THURSDAY AND FRIDAY. MEADE
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.